Yeast Infections: What Increases Your RiskPosted: November 18, 2013
Yeast infections aren’t particularly dangerous—but oh, they’re uncomfortable! These infections are irritatingly common, too, afflicting about three-quarters of women at least once in their lives…and some unlucky women get them over and over.
Many people (including many doctors) believe that taking antibiotics boosts a woman’s odds of developing a yeast infection. Ditto for using hormonal birth control, such as the Pill. But: Do the facts support those beliefs? A new study offers some very surprising and specific answers to the question of what does and doesn’t increase yeast infection risk.
A QUESTION OF BALANCE
Technically called vulvovaginal candidiasis, a yeast infection is really an immune response to an overabundance or imbalance of the Candida organism that is normally present in the vagina (and on the skin). When something changes the normal balance in the “vaginal ecosystem,” the Candida can multiply—and the body reacts, triggering symptoms.
But what causes the imbalance that allows the yeast to take over in the first place? Some commonly suggested risk factors for yeast infection are antibiotic use…hormonal contraceptive use…and lack of healthful vaginal Lactobacillus bacteria. However, up until now there hasn’t been a lot of good information to back up those suspicions. For instance, previous studies that considered the association between antibiotics and yeast infections have shown contradictory results—perhaps because they lumped all different types of antibiotics into one category. So researchers at the University of Pittsburgh designed a study that would yield more specific answers.
HUNTING FOR CULPRITS
Participants included 650 symptom-free, sexually active women who agreed to see a doctor every two months for up to 18 months. At each visit, participants were asked about their use of any antibiotics…birth control methods…and sexual activity. Vaginal swabs were taken at each visit to check for lactobacilli. Also, if a participant reported using an over-the-counter antifungal vaginal medication or said that her doctor had diagnosed a yeast infection, that participant was considered to have developed a yeast infection since the previous visit.
The researchers then ran some analyses to determine how various factors were associated with the likelihood of developing a yeast infection. The results included some real surprises! For instance: Several specific types of antibiotics were linked with significant increases in yeast infection risk, though not to the same degree…while the various other types of antibiotics the participants used were not linked with any such risk. Also unexpected was the finding that hormonal contraceptives were not associated with an increase in yeast risk—and one type was even linked to decreased risk.
What was associated with increased yeast risk…
- Penicillin antibiotic use was associated with a nearly fourfold increase in risk.
- Cephalosporin antibiotic use was associated with a more than threefold increase in risk.
- Metronidazole (Flagyl) antibiotic use was associated with about a threefold increase in risk.
- Douching or having multiple sex partners was associated with a doubling of risk.
What was associated with decreased yeast risk…
- The long-acting injectable contraceptive Medroxyprogesterone (Depo-Provera) was associated with a 70% decrease in risk, as compared with no use of any hormonal birth control.
What was not associated with any change in yeast risk…
- Presence or absence of vaginal Lactobacillus.
- Other classes of antibiotics (such as tetracyclines, macrolides and quinolones).
- Other hormonal birth control methods (oral contraceptives, vaginal rings, IUDs).
Yeast-prone women: It’s important to note that this study showed only an association between yeast risk and various medications or practices—it did not prove that certain drugs or behavior cause or prevent yeast infections. Still, if you are prone to or concerned about yeast infections, it’s certainly worthwhile to take note of the study findings. Talk to your doctor: If you need antibiotics, ask whether your type of infection is likely to respond to an antibiotic that was not associated with any increased yeast risk…and if you want to use hormonal contraception, ask whether Depo-Provera is appropriate for you.
Source: Sharon Hillier, PhD, professor, department of obstetrics, gynecology and reproductive sciences, University of Pittsburgh. Her research was presented at the annual meeting of the Infectious Diseases Society for Obstetrics and Gynecology.
- Happy Vagina, Happy You (reallifeathena.wordpress.com)